Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 229, NWS Morristown, TN

June 16, 2003Scott County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 16, 2003, 10:14 PM EDT for Scott County, Tennessee. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2003, 10:14 PM EDT (02:14 UTC)
Expired
Jun 16, 2003, 10:45 PM EDT
In force
31 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Scott County, TN

The radar

The Knoxville radar (KMRX), 100 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 420 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
420 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 170214
SVRMRX
TNC151-170245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1014 PM EDT MON JUN 16 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTT COUNTY IN EAST TENNESSEE

* UNTIL 1045 PM EDT

* AT 1008 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR SLICK ROCK...OR 13 MILES SOUTH OF
  ONEIDA...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTH OF HUNTSVILLE AROUND 1020 PM EDT
  NORMA AROUND 1035 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

STAY AWAY FROM WINDOWS.

LAT...LON 3649 8464 3630 8462 3621 8442 3633 8436
          3644 8436 3654 8433

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 9:10 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 16, 9:10 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
910 PM EDT MON JUN 16 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
910 PM EDT MON JUL 16 2003

NEARLY STATIONARY FRONT EXTENDS FROM CENTRAL NORTH CAROLINA TO A
WEAK SURFACE LOW OVER MIDDLE TN TONIGHT. A SHORTWAVE TROUGH IS ALSO
LIFTING NE THROUGH TN. SHOWERS AND THUNDERSTORMS HAVE AFFECTED
ALMOST ENTIRE CWA THIS AFTERNOON AND EVENING. FIRST THE NORTHEAST
HALF WITH LOCALLY HEAVY RAINFALL OF UP TO TWO INCHES PER HOUR. THEN
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPED LATE THIS AFTERNOON
AND EVENING ACROSS THE SOUTHERN SECTIONS AND WEST OF KNOXVILLE.
SCATTERED THUNDERSTORMS ARE CONTINUEING OVER THE SOUTHERN VALLEY AND
A LINE OF STRONG THUNDERSTORMS ARE MOVING EAST ACROSS THE CUMBERLAND
PLATEAU ABOUT TO AFFECT THE WESTERN COUNTIES WITH MORE HEAVY
RAINFALL ALTHOUGH SHOULD BEGIN TO DECREASE WITH LOSS OF DAYTIME
HEATING. LATEST RUC INDICATES AMPLE LIFT THROUGH THE EVENING OVER
SOUTHEAST AND EAST CENTRAL TENNESSEE. AIRMASS HAS STABILIZED ACROSS
NORTHEAST THIRD OF FORECAST AREA AND FLASH FLOOD THREAT HAS
DIMINISHED. WILL DROP WATCH WITH UPDATE AND KEEP SCATTERED SHOWERS
AND THUNDERSTORMS IN FORECAST POSSIBLY LIKELY EARLY WEST THROUGH THE
NIGHT ALTHOUGH ACTIVITY SHOULD DECREASE AFTER MIDNIGHT. AM CONCERNED
ABOUT HEAVY RAINFALL WESTERN EDGE OF FORECAST AREA THE NEXT FEW
HOURS WHERE HEAVY RAIN OCCURRED EARLIER THIS EVENING. UPDATE OUT
ABOUT 10 PM.

.MRX...
NC...NONE.
TN...NONE
VA...NONE

TD

*********************************************************************
AFTERNOON FORECAST DISCUSSION
325 PM EDT MON JUN 16 2003

TONIGHT AND TUESDAY...A STAGNANT...MOIST AND UNSTABLE AIRMASS
REMAINS ACROSS THE FORECAST AREA...WITH CURRENT SURFACE ANALYSIS
SHOWING A WEAK QUASI-STATIONARY FRONT JUST NORTH OF THE TN VALLEY
REGION. AN SHORTWAVE WILL MOVE OUT OF THE MS VALLEY ACROSS EAST TN
WHICH WILL PROVIDE AMPLE AMOUNTS OF LIFT THROUGH THE NIGHT FOR
SHOWERS AND THUNDERSTORMS. HIGH RAINFALL AMOUNTS WILL BE SPOTTY WITH
ONE TO TWO INCHES AN HOUR IN HEAVIER THUNDERSTORMS...WITH MOST
CONTAINED NORTHEAST OF KNOXVILLE. WILL CONTINUE THE FLOOD WATCH FOR
FLASH FLOOD TYPE FLOODING AS CONVECTIVE NATURE OF ATMOSPHERE WILL
NOT MAKE THIS A WIDESPREAD EVENT. AREA OF COVERAGE WILL DRAMATICALLY
SHRINK OVERNIGHT WITH SOUTHERN ZONES HAVING ONLY AN ISOLATED
T-STORM...CONTINUED SCATTERED STORMS OVERNIGHT IN NE TN AND SW VA.
NO CHANGES TO AIRMASS TUESDAY...GOOD MID LEVEL LIFT AGAIN EARLY
TUESDAY AFTN. CONTINUED NUMEROUS THUNDERSTORMS INTO TUESDAY NIGHT.

WED THRU MON MOIST/UNSTABLE ATMOSPHERE GRADUALLY TRANSITIONS TO
DRIER WX AS UPR TROF DROPS SE THRU NRN GT LAKES AND NE U.S. PULLING
A COOL FNT INTO THE DEEP S. FNT MOVS S OF ENTIRE FA BY FRI NITE.
WILL KEEP SMALL/SLGT CHC POPS ACROSS MAINLY SRN THIRD FA THRU THIS
TIME AND REMOVE FOR THE WEEKEND AS SFC RIDGING BUILDS S ALONG THE
ERN SEABOARD AND LOW LVL FLO BECOMES NLY FOR A BRIEF TIME. ADDED
SHRA/TSRA CHC AGAIN TO FCST FOR MON AS MOISTURE/INSTABILITY SLOWLY
RECHARGE ON A RETURN TO SLY FLO WITH ASSISTANCE FM NRN STREAM UPR
TROF WHICH MIGRATES E TWD MS VLY LATE IN THE WEEKEND.

SUPPRESSED HEATING IN MOIST ENVIRONMENT EARLY IN PERIOD WILL WARM A
FEW DEGREES BY THE WEEKEND.

CHA   70  86  70  85 /  50  50  50  40
TYS   70  84  68  83 /  60  60  50  40
TRI   66  80  65  81 /  70  60  50  40
OQT   68  84  68  83 /  60  60  50  40

*********************************************************************
MORNING FORECAST DISCUSSION (UPDATE)
1035 AM EDT MON JUN 16 2003

CURRENT SAT IMGRY SHOWS A FEW BREAKS IN THE HIGH CLOUDINESS ACROSS
THE TN VALLEY...SHOWERS MOVING UP FROM NE ALABAMA ATTM. COVERAGE
SHOULD CONTINUE TO INCREASE AS THE DAYTIME HEATING WILL ALLOW FOR
SOME CONVECTION THIS AFTERNOON. FORECAST LOOKS ON TRACK NO NEED FOR
ANY UPDATES CURRENTLY.

BS

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
300 AM EDT MON JUN 16 2003

TODAY AND TONIGHT...A STAGNANT...MOIST AND UNSTABLE AIRMASS REMAINS
ACROSS THE FORECAST AREA...WITH CURRENT SURFACE ANALYSIS SHOWING A
WEAK QUASI-STATIONARY FRONT OVER SOUTHWEST VIRGINIA AND THE NORTHERN
CUMBERLAND PLATEAU. IN FACT...THIS DIFFUSE FRONT IS BECOMING HARDER
TO FIND EACH DAY AS IT EFFECTIVELY MIXES OUT. A WEAK MID LEVEL VORT
OVER THE OHIO VALLEY...COMBINED WITH WEAK BUT FAVORABLE DIVERGENCE
ALOFT...SHOULD HELP TO ENHANCE THE COVERAGE OF CONVECTION TODAY OVER
SOUTHWEST VA AND NORTHEAST TN IN THE VICINITY OF THIS SURFACE FRONT.
KMRX STORM TOTAL PRECIP ESTIMATES INDICATE THAT A LARGE AREA OF TWO
TO THREE INCH RAINS HAVE FALLEN THE PAST TWO DAYS ACROSS SOUTHWEST
VA AND NORTHEAST TN. WITH A WEAK OVERALL WIND FLOW EXPECTED AGAIN
TODAY...THINK THAT SLOW-MOVING TSTORMS WITH LOCALLY HEAVY RAINFALL
WILL DEVELOP. THUS...WILL ISSUE A FLOOD WATCH FOR TODAY ACROSS
SOUTHWEST VA AND NORTHEAST TN.

LATER PERIODS...UPPER RIDGE WILL REMAIN ANCHORED OFF EAST COAST WITH
A SERIES OF WEAK SHORT WAVES ROTATING AROUND THE WESTERN PERIPHERY.
WITH THIS PERSISTENT PATTERN PROJECTED TO CONTINUE THROUGH MUCH OF
THE UPCOMING WORK WEEK...SEE NO REASON NOT TO CONTINUE WITH
PERSISTENCE FORECAST IN TERMS OF BOTH POPS AND TEMPS.

PRELIMINARY NUMBERS FOLLOW:
CHA   86  70  86  70 /  50  50  50  50
TYS   84  70  83  69 /  50  50  50  50
TRI   82  66  80  65 /  60  60  50  50
OQT   84  70  83  68 /  50  50  50  50

DMG/LCM

*********************************************************************
Hazardous weather outlook, Jun 16, 5:30 AM EDT, 16 hours 44 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-171000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...

A MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE TODAY ACROSS THE
REGION...WITH SCATTERED THUNDERSTORMS EXPECTED TO DEVELOP AGAIN. A
FEW ISOLATED THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL UP TO
TWO INCHES OR MORE...WHICH COULD CAUSE SOME FLOODING OF LOW LYING AND
FLOOD PRONE AREAS. A FEW ISOLATED THUNDERSTORMS MAY PRODUCE DAMAGING
WINDS AS WELL.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

A FEW ISOLATED SEVERE THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL AND
DAMAGING WINDS WILL BE POSSIBLE EVERY DAY THIS WEEK THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

In the hours before

Local storm report, Jun 16, 4:21 PM EDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
421 PM EDT MON JUN 16 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    BRISTOL                   TN   0.75 IN HAIL
06/16/03   SULLIVAN                       ABOUT 10 MILES SW OF
                                          BRISTOL ON I-81. REPORTED
                                          BY PUBLIC.
Local storm report, Jun 16, 5:50 PM EDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
550 PM EDT MON JUN 16 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    COUNTY WIDE               TN   WIND DAMAGE
06/16/03   HAWKINS                        ONE TREE DOWN ON HWY 70
                                          SOUTH OF ROGERSVILLE AND
                                          ONE DOWN ON HWY 70 OVER
                                          CLINCH MTN.  REPORTED BY
                                          DISPATCH.
Local storm report, Jun 16, 8:59 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
859 PM EDT MON JUN 16 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    CLEVELAND                 TN   1.00 IN HAIL
06/16/03   BRADLEY                        HAIL FELL NORTH OF
                                          CLEVELAND IN NORTH PART
                                          OF COUNTY.REPORTED BY
                                          BRADLEY COUNTY 911.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:26 PM EDTSevere Thunderstorm WarningMRXBradley49 min
Jun 16, 9:56 PM EDTSevere Thunderstorm WarningMRXRoane34 min
Jun 16, 9:57 PM EDTSevere Thunderstorm WarningMRXMorgan48 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.